Alert archive / New York / River Flood Warnings in 2017

River Flood Warning 20, NWS Buffalo, NY

July 14, 20174 counties in New York

NWS Buffalo, NY issued this river flood warning at Jul 14, 2017, 9:32 AM EDT for 4 counties in New York. It took effect at Jul 14, 2017, 11:52 AM EDT. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 9:32 AM EDT (13:32 UTC)
In effect from
Jul 14, 2017, 11:52 AM EDT
Expired
Jul 15, 2017, 3:19 AM EDT
In force
15 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Erie County, NY, Genesee County, NY, Niagara County, NY, Wyoming County, NY

The river

Written for the forecast point Tonawanda Creek at Batavia (BTVN6). The gauge peaked at 9.86 ft at Jul 14, 2017, 5:00 PM EDT.

actionminormoderate51007/1407/1507/16
Action stage
7 ft
Minor stage
9 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04217000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

955 
WGUS41 KBUF 141332
FLWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
932 AM EDT Fri Jul 14 2017

...The National Weather Service in Buffalo has issued a Flood Warning
for The following rivers in New York...

  Tonawanda Creek At Batavia

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...Never drive your car through flooded roadways. The 
water may be deeper than it appears.  Turn around...don't drown!

Stay tuned to NOAA Weather Radio and other local media for further 
details and updates.


&&

NYC029-037-063-121-141932-
/O.NEW.KBUF.FL.W.0020.170714T1552Z-170715T0100Z/
/BTVN6.1.ER.170714T1552Z.170714T1800Z.170714T1900Z.NO/
932 AM EDT Fri Jul 14 2017

The National Weather Service in Buffalo has issued a 

* Flood warning for 
  the Tonawanda Creek At Batavia
* until this evening.
* At 9 AM Friday the stage was 8.5 feet and rising.
* Flood stage is 9.0 feet.
* Minor Flooding is forecast.
* Forecast...the river is expected to rise above flood stage late 
  this morning and crest near 9.4 feet this afternoon.
* IMPACT...At 9.0 feet...Flood stage, some flooding in Batavia, 
  possibly impacting Kibbe Park, Walnut Street, and Law Street. 
  Flooding in rural areas of Alexander and the lowlands of the 
  Alabama Swamps with some road closures likely.

&&

LAT...LON 4299 7831 4305 7863 4315 7864 4315 7810 
      4293 7817 4293 7832            

$$

RSH
4 follow-up statements
703 
WGUS41 KBUF 141739
FLWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
139 PM EDT Fri Jul 14 2017

...Forecast Flooding Changed from Minor to Moderate Severity for The 
following rivers in New York...
  Tonawanda Creek At Batavia

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...Never drive your car through flooded roadways. The 
water may be deeper than it appears.  Turn around...don't drown!

Stay tuned to NOAA Weather Radio and other local media for further 
details and updates.


&&

NYC029-037-063-121-142339-
/O.EXT.KBUF.FL.W.0020.000000T0000Z-170715T1323Z/
/BTVN6.2.ER.170714T1412Z.170715T0000Z.170715T0723Z.NO/
139 PM EDT Fri Jul 14 2017

...Forecast flooding increased from Minor to Moderate SEVERITY...

The flood warning continues for 
  the Tonawanda Creek At Batavia
* until Saturday morning.
* At 1 PM Friday the stage was 9.7 feet and rising.
* Flood stage is 9.0 feet.
* Minor Flooding is occurring and Moderate Flooding is forecast.
* Forecast...the river will continue to rise and crest near 10.4 feet
  this evening.
* IMPACT...At 10.0 feet...Moderate flood, flooding along West Main 
  Street and South Main Street in Batavia and along the creek from 
  Batavia to East Pembroke, extending to the Tonawanda Indian 
  Reservation. Flooding will mainly impact roads, with some 
  residential and commerical flooding possible.

&&

LAT...LON 4299 7831 4305 7863 4315 7864 4315 7810 
      4293 7817 4293 7832            

$$

RSH
660 
WGUS81 KBUF 142315
FLSBUF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
715 PM EDT Fri Jul 14 2017

...The Flood Warning continues for The following rivers in New 
York...


  Tonawanda Creek At Batavia


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...Never drive your car through flooded roadways. The 
water may be deeper than it appears.  Turn around...don't drown!

Stay tuned to NOAA Weather Radio and other local media for further 
details and updates.


&&

NYC029-037-063-121-150515-
/O.EXT.KBUF.FL.W.0020.000000T0000Z-170715T1000Z/
/BTVN6.1.ER.170714T1412Z.170714T2030Z.170715T0400Z.NO/
715 PM EDT Fri Jul 14 2017

The flood warning continues for
  The Tonawanda Creek At Batavia
* until Saturday morning.
* At 7 PM Friday the stage was 9.7 feet and falling.
* Flood stage is 9.0 feet.
* Minor Flooding is occurring and Minor flooding is forecast. 
* Forecast...the river has crested and is expected to drop 
  below flood stage late tonight.
* IMPACT...At 10.0 feet...Moderate flood, flooding along West Main 
  Street and South Main Street in Batavia and along the creek from 
  Batavia to East Pembroke, extending to the Tonawanda Indian 
  Reservation. Flooding will mainly impact roads, with some 
  residential and commerical flooding possible.

&&

LAT...LON 4299 7831 4305 7863 4315 7864 4315 7810 
      4293 7817 4293 7832            

$$

TMA
176 
WGUS81 KBUF 150216
FLSBUF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1016 PM EDT Fri Jul 14 2017

...The Flood Warning continues for The following rivers in New 
York...

  Tonawanda Creek At Batavia


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...Never drive your car through flooded roadways. The 
water may be deeper than it appears.  Turn around...don't drown!

Stay tuned to NOAA Weather Radio and other local media for further 
details and updates.


&&

NYC029-037-063-121-150816-
/O.CON.KBUF.FL.W.0020.000000T0000Z-170715T1000Z/
/BTVN6.1.ER.170714T1412Z.170714T2030Z.170715T0400Z.NO/
1016 PM EDT Fri Jul 14 2017

The flood warning continues for
  The Tonawanda Creek At Batavia
* until Saturday morning.
* At 10 PM Friday the stage was 9.3 feet and falling.
* Flood stage is 9.0 feet.
* Minor Flooding is occurring and Nonflood flooding is forecast. 
* Forecast...the river will continue to fall...and is expected to 
  drop below flood stage late tonight.
* IMPACT...At 9.0 feet...Flood stage, some flooding in Batavia, 
  possibly impacting Kibbe Park, Walnut Street, and Law Street. 
  Flooding in rural areas of Alexander and the lowlands of the 
  Alabama Swamps with some road closures likely.

&&

LAT...LON 4299 7831 4305 7863 4315 7864 4315 7810 
      4293 7817 4293 7832            

$$
285 
WGUS81 KBUF 150719
FLSBUF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
319 AM EDT Sat Jul 15 2017

...The Flood Warning is cancelled for The following rivers in New 
York...

  Tonawanda Creek At Batavia

&&

NYC029-037-063-121-150749-
/O.CAN.KBUF.FL.W.0020.000000T0000Z-170715T1000Z/
/BTVN6.1.ER.170714T1412Z.170714T2030Z.170715T0350Z.NO/
319 AM EDT Sat Jul 15 2017

The flood warning is cancelled for
  The Tonawanda Creek At Batavia.
* At 3 AM Saturday the stage was 8.4 feet and falling.
* Flood stage is 9.0 feet.
* Forecast...the river fell below flood stage shortly 
  after midnight and will continue to fall to around 
  4.1 feet by Sunday morning.

&&

LAT...LON 4299 7831 4305 7863 4315 7864 4315 7810 
      4293 7817 4293 7832            

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this river flood warning went out at Jul 14, 6:55 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 14, 6:55 AM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
655 AM EDT Fri Jul 14 2017

.SYNOPSIS...
Showers and thunderstorms will form along and inland from lake
breeze boundaries today as a low pressure system tracks across Lake
Ontario. A cool front crosses the region by this evening, ushering
in drier air for Saturday. The break in the weather will be short-
lived however, as another low pressure system will sweep down out of
the upper Great Lakes Sunday, bringing more unsettled weather for
the latter half of the weekend into the the first part of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An elongated frontal boundary remains in place across the region
early this morning with a surface low over southern Ontario set to
track eastward across Lake Ontario today. As we get into the day
today, the generally westerly flow south of the low pressure system
will be locally modified by the lake breezes producing convergent
boundaries across Niagara, Orleans to Monroe County between Lake
Erie and Ontario. The Lake Erie shadow will extend inland to around
Cattaraugus/Wyoming counties. Then farther east, the Lake Ontario
lake breeze will be barely inland across Wayne, northern Cayuga and
Oswego counties. These boundaries will act as the focus for
convective initiation by mid-day and early afternoon. Showers and
thunderstorms will be able to take advantage of modest amount of
CAPE and shear, with locally enhanced shear along the boundaries.
The best threat for a few strong to severe thunderstorms will be
from the Genesee Valley eastward, but will particularly increase
from Wayne County to Oswego County where any storms that latch onto
and track along the Lake Ontario lake breeze boundary may be able to
take advantage of some enhanced shear/helicity and lift. Other than
the potential for some isolated damaging wind gusts, the flash flood
threat will overall diminish today as storm motions should be east
at around 30 knots. The only locations that could see a localized
flash flood threat would be across Niagara and Orleans counties in
western Monroe county where the lake breeze boundary would be
oriented parallel to the flow allowing for training cells.

Tonight, loss of diurnal heating along with cooler and drier air
filtering into the region in the wake of the wave passage will allow
for showers and thunderstorms to diminish. Overnight lows will be in
the low to mid 60s, which will be limited by the scattered cloud
cover and low-level moisture in the wake of the cool front. Would
also not be surprised to see some patchy fog given the ample surface
moisture from all the rain over the last couple days, but this will
be dependent on the amount of breaks in the cloud cover.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Subsidence inversion Saturday morning may be able to trap low level
moisture/clouds, before ridging at all levels arrives for Saturday
afternoon, allowing for clearing skies. Temperatures will climb to
near 80 across the lake plains with readings in the mid to upper 70s
elsewhere. It will also feel noticeably drier, as lower dewpoints
arrive.

The fair weather will continue through Saturday night as the area of
high pressure will settle across the Ohio Valley. Overnight lows
will fall in the low to mid 60s across the lake plains, with 50s on
the Tug Hill and across the interior of the Southern Tier.

The next chance for showers and thunderstorms looks to return on
Sunday as a shortwave trough and weak cold front drop southeast
through the region. CAPE values locally are expected to range from
400-800 J/kg. Bulk shear values between 30-40 knots yields a small
chance for a couple of better organized storms to develop. Highs
Sunday will once again climb into the upper 70s to lower 80s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday...An upper level low should be over the region on Monday.
This will result a cool airmass aloft with continued shower or
thunderstorm potential until the low moves further east. Timing is
in question this far out with the ECMWF slower than the GFS.
Individual members of the GEFS do not offer much help with minimal
variability.

Monday night...Drier air from surface high pressure upstream will be
moving into the OH valley and northern Great Lakes region. Thus, by
Monday Night, any lingering convection should continue moving into
Central NY with no regeneration overnight.

Tuesday and Wednesday...The large high and accompanying upper level
ridge should result in dry weather for most if not all of WNY and
CNY for Tuesday and Wednesday.  There will be a slightly higher
chance for convection toward the St Lawrence Valley - on Tuesday
with the departing system toward Eastern NY and on Wednesday with
the approach of the next frontal boundary from the NW.

The next system should begin to affect the region on Thursday with a
renewed chance for showers and thunderstorms.  Temperatures
throughout the period next week should remain near normal for this
time of year.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Widespread IFR/LIFR expected to continue south of Lake Ontario this
morning with ample low-level moisture along a stalled frontal
boundary resulting in low stratus and patchy fog. Somewhat drier air
filtering in on the NE flow near KART should maintain VFR/MVFR
there. There should be improvement through mid-morning as daytime
mixing increases. Expect some MVFR CIGS with low diurnal cumulus
along lake breeze boundaries near IAG/ROC/JHW. Showers and
thunderstorms will then develop on these boundaries, bringing
temporary MVFR/IFR restrictions to IAG/ROC and inland from JHW.

Outlook...
Saturday...VFR.
Sunday and Monday...Mainly VFR with a chance -SHRA and -TSRA.
Tuesday...VFR.

&&

.MARINE...
Low pressure will move across Lake Ontario today, with developing
west to southwest winds on Lake Erie. Expect winds to peak just shy
of 18 knots and waves around 3 feet on the east end of Lake Erie,
and so will hold off a small craft advisory for now. Any small
increase in expected winds may warrant a short fused small craft
advisory. Winds and waves will be less on Lake Ontario under the
surface low.

The gradient will relax across the lower Great Lakes over the
weekend with no marine headlines expected.

&&

.EQUIPMENT...
The KBUF WSR-88D has experienced a major equipment failure and
is expected to remain out of commission for at least the next
several days, as significant repairs are required.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH
SHORT TERM...TMA
LONG TERM...ZAFF
AVIATION...CHURCH
MARINE...CHURCH
EQUIPMENT...WOOD
Hazardous weather outlook, Jul 14, 3:30 AM EDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
330 AM EDT Fri Jul 14 2017

NYZ001>008-010>014-019>021-085-150730-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
330 AM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150730-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
330 AM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:36 PM EDTSpecial Weather StatementBUFOntario24 min
Jul 14, 12:48 PM EDTSpecial Weather StatementBUFOswego27 min
Jul 14, 12:55 PM EDTSevere Thunderstorm WarningBUFOswego65 min
Jul 14, 1:11 PM EDTSpecial Weather StatementBUFCayuga64 min

Nearby

River Flood Warnings in New York, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.